MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INT HEX CAP SCREW 4.5MM X 35MM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INT HEX CAP SCREW 4.5MM X 35MM; NAIL, FIXATION, BONE
Model Number 71642135
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during periprosthetic fracture reduction, a int hex cap screw 4.5mm x 35mm broke internal to patient.It is unknown if there was any delay nor injury reported.It is unknown if there was a s&n backup device available.
 
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during periprosthetic fracture reduction, a int hex cap screw 4.5mm x 35mm broke internal during introduction in the femoral plate.The broken piece was kept inside the patient's femur and the screw head remained attached to the screwdriver.The procedure was completed without significant delays.The patient was not harmed beyond the reported problem.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation but the reported event could be confirmed with the photos provided and reviewed in the clinical/medical evaluation.The clinical/medical investigation concluded that, two undated, unlabeled images were provided that show two fluoroscopic images provided confirms that a screw has broken.But the plate appears intact along with the cerclage cabling the fracture line as well in the provided image appears approximated.It¿s unknown the dates or how long implanted, the weight bearing status or compliance of the subject, or possible events which may have led to the broken screw or the initial fracture location to assess impact but based on the images provided we can confirm the event occurred.The retained int hex cap screw 4.5mm x 35mm is comprised of a biocompatible material which is intended for implantation.However, since the screw is unsecured outside of the bone we cannot rule the potential risk for micro-motion, migration, tissue inflammation and/or pain.According to the report, it is unknown if there was a delay, injury or if there was a s&n back-up device available.Therefore, the impact to the patient beyond that which has already been reported cannot be confirmed nor concluded.Should any additional relevant medical information be provided, this cause would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that cracking or fracture of the implant components have been identified as possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.Also, material specification shall control the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to fit/size of device, abnormal loadings applied to implant or surgical technique.The contribution of the device to the reported event could be corroborated since the screw broke as it is revealed in the images provided and evaluated by the clinical/medical team.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.B1, b2, b5.
 
Additional Manufacturer Narrative
Section h4 and d4 were updated due to new information received.

Brand Name
INT HEX CAP SCREW 4.5MM X 35MM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15037714
Report Number1020279-2022-03316
Device Sequence Number6943619
Product Code JDS
UDI-Device Identifier03596010478894
UDI-Public03596010478894
Combination Product (Y/N)N
Initial Reporter CountryAC
PMA/510(K) Number
K981529
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71642135
Device Catalogue Number71642135
Device Lot Number21JM00596
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2022
Supplement Date Received by Manufacturer06/22/2022
06/22/2022
09/16/2022
Initial Report FDA Received Date07/18/2022
Supplement Report FDA Received Date08/18/2022
09/13/2022
09/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown